Texas, 2017Hail and Damaging Winds in Texas, August 16, 2017
August 16, 2017 · NWS MAF · 5 events in 4 counties and zones
An upper ridge was to the east of the region with very warm temperatures across West Texas. A plentiful supply of moisture was present across the Western Low Rolling Plains and eastern portions of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was to the east of the region with very warm temperatures across West Texas. A plentiful supply of moisture was present across the Western Low Rolling Plains and eastern portions of the Permian Basin. There was a cold front to the north of the area and a weak dryline across the Permian Basin. These conditions, along with good instability, resulted in thunderstorms with strong winds and large hail across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 16, 5:10 PM CST, 40 minutes earlier.
Area forecast discussion, Aug 16, 5:10 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Wed Aug 16 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Thunderstorms are expected this evening around the MAF and FST
areas. Otherwise, VFR conditions are expected for the next 24
hours. Winds will shift toward the south this evening and
overnight and will mostly be light.
&&
.PREV DISCUSSION... /issued 247 PM CDT Wed Aug 16 2017/
DISCUSSION...
Today is shaping up to be another very warm day across Southeast
New Mexico and West Texas, as temperatures have already reached
into the upper 80s and lower 90s this afternoon with a few hours
of heating left to go. Scattered storms have already begun to
develop across the Davis Mountains and Stockton Plateau, with
additional thunderstorms possible this afternoon into tonight,
mainly across the favored higher terrain of the Davis
Mountains/Marfa Plateau as well as eastern portions of the area
where dewpoints in the upper 60s to around 70 degrees are
prevalent. A trailing cold front associated with yesterday's
shortwave may act as a focus for convection to the north of the
area, with the potential for additional development across the
northern Permian Basin/Western Low Rolling Plains due to outflow
boundary interactions. However, a diffuse dryline looks to be the
primary focus for convection across the central Permian Basin
southward to the Big Bend Area, as echoed by high-resolution
guidance. While shear is lacking, ample instability is expected to
result in a few strong to possibly severe storms, with damaging
downburst winds the primary threat. Also, given precipitable water
values around 1.25", heavy rainfall leading to localized
flooding/flash flooding is a concern. Storms that develop are
expected to continue into this evening before gradually
diminishing overnight.
Thursday onward, the pattern will be dominated by a broad upper
ridge currently located across the Gulf Coast, which will slowly
build westward across the region. Increasing southeasterly flow
around the periphery of the ridge will result in a westward
expansion of PoPs Thursday, however, as heights gradually rise
over the area, storm chances Friday into early next week will
generally be confined to the higher terrain and immediately
adjacent plains. Despite the rising heights, 850mb temperatures
will remain fairly steady in the 24-27C range the next several
days, which will yield highs each afternoon in the 90s for most
locations, and 80s across higher terrain, pretty close to normal
for this time of year.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 95 74 95 / 20 20 20 10
Carlsbad 68 97 71 94 / 0 10 10 10
Dryden 76 96 76 97 / 20 20 10 10
Fort Stockton 73 95 72 94 / 10 20 10 20
Guadalupe Pass 69 89 66 87 / 0 10 10 20
Hobbs 68 92 69 91 / 0 20 20 10
Marfa 63 87 61 86 / 10 30 30 30
Midland Intl Airport 74 95 74 95 / 10 20 20 10
Odessa 74 95 73 94 / 10 20 20 10
Wink 73 98 74 96 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Aug 16, 12:07 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
107 PM CDT Wed Aug 16 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
107 PM CDT Wed Aug 16 2017 /1207 PM MDT Wed Aug 16 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated to scattered thunderstorms are expected to develop late
this afternoon, continuing into the evening, from the eastern
Permian Basin to the Presidio Valley eastward. Strong storms
with locally heavy rain, hail and gusty winds will be possible
mostly over the eastern Permian Basin. The main threat will
the potential for damaging winds and areas of dense blowing dust
near thunderstorms in this area.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
05
In the hours before
Special weather statement, Aug 16, 4:27 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT WED AUG 16 2017
TXZ075-081-162315-
Pecos TX-Big Bend Area TX-
527 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND EAST
CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Longfellow, or 20 miles west of Sanderson, moving
south at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Longfellow.
LAT...LON 3014 10285 3018 10265 2992 10248 2980 10284
TIME...MOT...LOC 2226Z 348DEG 11KT 3009 10273
80
Special weather statement, Aug 16, 4:51 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT WED AUG 16 2017
TXZ048-162345-
Scurry TX-
551 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
645 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Hobbs, or 20 miles northeast of Snyder, moving
southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Us-180 Near The Fisher-Scurry County Line, Midway and Hudd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3270 10067 3285 10089 3296 10086 3296 10066
3271 10066
TIME...MOT...LOC 2251Z 313DEG 15KT 3296 10072
67Thunderstorm Wind, Scurry
- When
- August 16, 5:50 PM CST
- Where
- Scurry County, 13 mi NE of Snyder
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.853, -100.742
A thunderstorm moved across Scurry County and produced an estimated 60 mph wind gust thirteen miles northeast of Snyder.
Hail, Scurry
- When
- August 16, 5:50 PM CST to 5:55 PM CST
- Where
- Scurry County, 13 mi NE of Snyder
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.853, -100.742
Thunderstorm Wind, Howard
- When
- August 16, 6:58 PM CST
- Where
- Howard County, 1 mi SSE of Lomax
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.107, -101.624
A thunderstorm moved across Howard County and produced a 68 mph wind gust near Lomax.
Thunderstorm Wind, Midland
- When
- August 16, 7:36 PM CST
- Where
- Midland County, 2.13 mi SW of Baden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.060, -101.948
A thunderstorm moved across Midland County and produced estimated 50 to 60 mph wind gusts ten miles southwest of Stanton on I-20.
Hail, Martin
- When
- August 16, 8:15 PM CST to 8:20 PM CST
- Where
- Martin County, 27 mi S of Flower Grove
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.109, -101.880
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, August 16, 20171 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 16 to 17, 2017$675,000 · EF1 · 27 events
- Damaging Wind and Lightning Strike in Oklahoma, August 16, 2017$105,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 16 to 17, 2017$26,000 · 66 kt wind · 16 events
- Rip Current in New Jersey, August 16, 20174 injured · 1 event
- Tornadoes in Illinois, August 16, 2017EF1 · 3 events
- Hail and Damaging Winds in Kansas, August 16, 20171.75 in hail · 23 events
- Damaging Wind in Florida, August 16, 2017$15,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, August 16, 2017$13,000 · 50 kt wind · 3 events
- Damaging Winds in Kansas, August 16, 201758 kt wind · 4 events
- Flash Flooding and Flood in Missouri, August 16, 20174 events
- Hail and Damaging Wind in Kansas, August 16, 20172 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717988, 717989, 717990, 717992, 717994.